Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 173, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2018, 11:54 AM CDT for Ector County, Martin County, Midland County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 11:54 AM CDT (16:54 UTC)
- Expired
- Oct 8, 2018, 12:45 PM CDT
- In force
- 51 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Ector County, TX, Martin County, TX, Midland County, TX
The radar
The Midland/Odessa radar (KMAF), 18 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 4.9 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1288 J/kg
- Mixed-layer CIN
- -73 J/kg
- Mixed-layer LCL
- 941 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 257 m²/s²
- 0-3 km storm-relative helicity
- 322 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 11.1
The text
As transmitted.
869
WUUS54 KMAF 081654
SVRMAF
TXC135-317-329-081745-
/O.NEW.KMAF.SV.W.0173.181008T1654Z-181008T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
1154 AM CDT MON OCT 8 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
East central Ector County in western Texas...
Northwestern Midland County in western Texas...
Southern Martin County in western Texas...
* Until 1245 PM CDT.
* At 1153 AM CDT, a severe thunderstorm was located near Midland
International Air and Space Port, or near Odessa, moving northeast
at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At approximately 1150 AM CDT a NWS
employee reported estimated 60 mph wind gusts on the east
side of Odessa with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Midland, Odessa, Midland International Air and Space Port,
Courtney, Odessa Schlemeyer Field, Cotton Flat, Warfield, Midland
Airpark and Stanton Municipal Aiport.
This includes Interstate 20 between mile markers 120 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3220 10176 3178 10221 3191 10240 3209 10228
3209 10221 3219 10221 3232 10212
TIME...MOT...LOC 1653Z 217DEG 32KT 3192 10227
HAIL...1.00IN
WIND...60MPH
$$
841 follow-up statement
431
WWUS54 KMAF 081716
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1216 PM CDT MON OCT 8 2018
TXC135-317-329-081745-
/O.CON.KMAF.SV.W.0173.000000T0000Z-181008T1745Z/
Ector TX-Midland TX-Martin TX-
1216 PM CDT MON OCT 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR EAST CENTRAL ECTOR...NORTHWESTERN MIDLAND AND SOUTHERN MARTIN
COUNTIES...
At 1215 PM CDT, a severe thunderstorm was located near Midland,
moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail along with very
heavy rain.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, Courtney,
Odessa Schlemeyer Field, Cotton Flat, Warfield, Midland Airpark and
Stanton Municipal Aiport.
This includes Interstate 20 between mile markers 120 and 151.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3220 10176 3178 10221 3191 10240 3209 10228
3209 10221 3219 10221 3232 10212
TIME...MOT...LOC 1715Z 218DEG 30KT 3204 10214
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 5:40 AM CDT, 6 hours 14 minutes earlier.
Area forecast discussion, Oct 8, 5:40 AM CDT, 6 hours 14 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
540 AM CDT Mon Oct 8 2018
.DISCUSSION...
The latest aviation concerns are below.
&&
.AVIATION...
MVFR ceilings will affect KHOB and KMAF through 08/14Z and 08/19Z
respectively, and perhaps KINK and KFST temporarily early on.
Expect TSRA to develop and affect most, if not all, terminals by
09/00Z. Strong winds, and possibly hail will accompany the storms.
TSRA may need to be included at some of the easternmost sites
after 09/03Z.
&&
.PREV DISCUSSION... /issued 434 AM CDT Mon Oct 8 2018/
A big upper trough is centered over southern Utah/northern Arizona
with south southwest flow over West Texas and southeast New Mexico.
Upper lift has increased over the area compared to previous days and
a plentiful supply of moisture is in place with dewpoints in the 60s
across much of the CWA. A few showers and thunderstorms are
currently on radar as a result of these conditions. The upper trough
will become centered over the Four Corners region by this evening
with upper lift increasing over the area. Upper lift will be also
increased by the region being under the right entrance region of an
upper level jet. CAPE values generally between 1000 to 2000 J/kg
are expected this afternoon and 0-6km bulk shear values of around
30 to 50 kts will be across much of the CWA according to the
NAM12. Mid-level lapse rates will struggle to reach 6.5 degrees
C/km, but the other parameters mentioned should still allow for
severe thunderstorms to develop beginning this afternoon and
continuing into the overnight hours. The best chances for
thunderstorms will be across the central and eastern Permian Basin
southward to the Lower Trans Pecos. Damaging winds, large hail,
frequent lightning, and heavy rainfall will be the main threats
but tornadoes will be possible. A Flash Flood Watch is in effect
for Lea County, the Permian Basin, and the Lower Trans Pecos
through tonight. The models are showing the heaviest rain to occur
tonight across the eastern Permian Basin and Lower Trans Pecos.
Temperatures today are expected to be slightly cooler than
yesterday due to increased cloud cover and height falls from the
approaching upper trough.
The upper trough will begin moving over the central conus on Tuesday
with the rain and storms moving out of the CWA by Tuesday afternoon
or evening. The passage of this upper trough will result in a
Pacific cold front moving into the area on Tuesday accompanied by
west winds and drier air. A northerly wind shift is shown on the
NAM12 but the GFS keeps this wind shift and cooler air north and
east of the CWA. Temperatures on Tuesday will be a little cooler due
to the Pacific front with highs mostly in the mid 70s across the
Permian Basin. Conditions on Wednesday will be similar to Tuesday,
except maybe a degree or two warmer for some locations. Rain and
thunderstorm chances increase across the region on Thursday as
another upper trough approaches. The upper trough moves closer on
Friday so rain/storm chances increase. Temperatures for Thursday and
Friday are expected to be similar to Wednesday. This upper trough
begins to pass over the central conus on Saturday with a cold front
pushing into the area Saturday evening/night. As a result,
temperatures on Saturday and Sunday will be cooler with highs on
Sunday possibly in the 60s across most of the CWA. A slight chance
of rain/storms will continue through the weekend into early next
week with temperatures remaining cool next Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 76 59 76 52 / 70 90 60 10
Carlsbad 80 53 74 47 / 20 50 10 0
Dryden 82 66 82 57 / 50 80 40 10
Fort Stockton 80 58 76 52 / 40 70 30 10
Guadalupe Pass 69 48 67 48 / 20 40 10 0
Hobbs 76 51 72 46 / 30 70 20 10
Marfa 77 48 70 42 / 20 30 20 0
Midland Intl Airport 78 58 75 53 / 60 80 40 10
Odessa 78 58 75 53 / 50 80 30 10
Wink 80 55 76 51 / 30 60 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Tuesday morning for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Martin-Midland-
Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-Winkler.
&&
67/80Hazardous weather outlook, Oct 8, 3:27 AM CDT, 8 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 327 AM CDT Mon Oct 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-090830- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 327 AM CDT Mon Oct 8 2018 /227 AM MDT Mon Oct 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A large upper level storm system will begin to move over the region tonight. This will spark a round of severe thunderstorms from the Texas/New Mexico stateline to the Big Bend, and eastward across the Permian Basin. Storms may only be scattered this afternoon, but will become more numerous this evening and overnight. Damaging winds and large hail are the most likely threats, however a tornado or two could also form. Frequent lightning strikes and heavy rainfall will also be possible. A line of severe thunderstorms could form this evening, in which case almost continuous lightning and more widespread damaging winds could occur. Despite the lack of thunderstorm coverage so far, a Flash Flood Watch remains in effect through tonight since the threat of heavy rainfall producing thunderstorms will exist this afternoon, and especially tonight when storms could train over the same areas. The watch is in effect for the Permian Basin, portions of the Southeast New Mexico plains, and Lower Trans Pecos. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 8, 11:48 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
1148 AM CDT MON OCT 8 2018
TXZ051-061-062-081730-
Midland TX-Martin TX-Ector TX-
1148 AM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ECTOR...NORTHWESTERN
MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL 1230 PM CDT...
At 1148 AM CDT, Doppler radar was tracking a strong thunderstorm near
Odessa, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Midland, Odessa, Midland International Air and Space Port, West
Odessa, Courtney, Odessa Schlemeyer Field, Cotton Flat, Warfield and
Midland Airpark.
This includes Interstate 20 between mile markers 114 and 152.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3173 10226 3184 10245 3208 10232 3208 10221
3218 10221 3215 10181
TIME...MOT...LOC 1648Z 217DEG 33KT 3187 10230
84The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 11:48 AM CDT | Special Weather Statement | MAF | Midland | 42 min |
| Oct 8, 12:04 PM CDT | Areal Flood Advisory | MAF | Ector, Midland | 116 min |
| Oct 8, 1:46 PM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Martin, Midland | 3 hr |
| Oct 8, 3:36 PM CDT | Areal Flood Advisory | MAF | Borden, Howard, Mitchell, Scurry | 4 hr |
| Oct 8, 4:17 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| Oct 8, 4:28 PM CDT | Severe Thunderstorm Warning | MAF | Upton | 32 min |
| Oct 8, 4:32 PM CDT | Special Weather Statement | MAF | 28 min | |
| Oct 8, 5:02 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 43 min |
| Oct 8, 5:03 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock, Midland, Reagan, Upton | 42 min |
| Oct 8, 6:16 PM CDT | Special Weather Statement | MAF | Glasscock | 29 min |
| Oct 8, 6:24 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland | 3 hr |
| Oct 8, 6:26 PM CDT | Special Weather Statement | MAF | Crane | 34 min |
| Oct 8, 6:39 PM CDT | Severe Thunderstorm Warning | MAF | Crane, Upton | 36 min |
| Oct 8, 6:41 PM CDT | Areal Flood Advisory | MAF | Crane, Upton | 3 hr |
| Oct 8, 6:49 PM CDT | Special Weather Statement | MAF | Upton | 41 min |
| Oct 8, 6:50 PM CDT | Special Weather Statement | MAF | Mitchell | 40 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.